Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Binghamton, NY

May 13, 2004Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at May 13, 2004, 12:50 PM EDT for Bradford County, Pennsylvania. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 12:50 PM EDT (16:50 UTC)
Expired
May 13, 2004, 2:45 PM EDT
In force
115 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 131651
FFWBGM
PAC015-131845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 PM EDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 245 PM EDT

* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN WEST CENTRAL BRADFORD COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TROY...  
SYLVANIA AND SPRINGFIELD. THIS ALSO INCLUDES SUGAR CREEK, MORGAN 
CREEK AND ELK RUN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4187 7674 4174 7672 4172 7692 4187 7692

$$
1 follow-up statement
000 
WGUS71 KBGM 131739
FFSBGM
PAC015-131830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
131 PM EDT THU MAY 13 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 PM EDT FOR WEST CENTRAL
BRADFORD COUNTY...

...THUNDERSTORMS WITH HEAVY RAIN ARE ALSO DEVELOPING ACROSS SOUTHERN 
AND CENTRAL BRADFORD COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS 
INDICATING A THUNDERSTORM WITH HEAVY RAIN OVER WEST CENTRAL BRADFORD 
COUNTY. RADAR RAINFALL ESTIMATES OF UP TO 4 INCHES HAVE OCCURRED 
WITH THAT STORM. FLASH FLOODING WILL CONTINUE IN THAT AREA THROUGH 
230 PM... AS THE RAIN CONTINUES.

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS ALSO INDICATING 
THUNDERSTORMS WITH HEAVY RAIN OVER SOUTHERN AND CENTRAL BRADFORD 
COUNTY. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR IN THAT AREA COULD 
CREATE SIGNIFICANT PONDING OF WATER ON ROADWAYS. A WARNING MAY NEED 
TO BE ISSUED FOR THAT AREA AS WELL... IF THE HEAVY RAIN PERSISTS. 
THE AREA CURRENTLY RECEIVING THE HEAVIEST RAIN IS THE ROUTE 414 
CORRIDOR ALONG TOWANDA CREEK...INCLUDING THE TOWNS OF LE ROY... 
MONROETON... AND WEST FRANKLIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 13, 11:44 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 13, 11:44 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1144 AM EDT THU MAY 13 2004

.UPDATE...
ISOLD CELLS STARTING TO FIRE AT THIS HOUR AS TEMPS NEAR CONVECTIVE
TRIGGER VALUE. AIRMASS STILL THE SAME AS YESTERDAY...IF NOT A TOUCH
MORE MOIST IN THE BLYR AND THUS SLIGHTLY MORE UNSTABLE. THIS
TIME...SYNOPTIC BOUNDARY OFF TO OUR EAST BUT MESOSCALE BNDRYS FROM
YESTERDAY LIKELY FLOATING AROUND TO ACT AS FOCAL POINTS. WEAK S/WV
TROF ROUNDING THE UPR RIDGE PROGGED TO DRIFT THROUGH AREA THIS
AFTERNOON TO TAP INSTABILITY. LOOKS LIKE REPEAT OF YESTERDAY WITH
FLASH FLOOD POTENTIAL IN SOME SPOTS. OUR WYOMING PA COUNTY WAS
BLITZED WITH RADAR ESTIMATES OF 6+ INCHES OF RAIN AND SERIOUS FLASH
FLOODING. PIKE COUNTY PA TOO.  HAVE ISSUED A STATEMENT TO ADDRESS
THAT...BUT NOT FLOOD WATCH AT THIS TIME UNTIL WE CAN BETTER IDENTIFY
MOST LIKELY AREAS. ZONES WERE FINE IN MOST ELEMENTS...SO JUST MADE A
FEW TWEEKS PER CURRENT OBS.

&&

.EARLY MORNING DISCUSSION...
TODAY...CONVECTION FROM EARLIER HAS DISSIPATED WITH THE LOSS OF
DAYTIME HEATING...AND PATCHY FOG HAS FORMED. CONDITIONS TODAY
SHOULD BE SIMILAR TO YESTERDAY. SHORTWAVE ENERGY MOVING NORTH AROUND
THE RIDGE WILL SLOWLY WORK ITS WAY INTO OUR AREA...WITH SHOWERS/
TSTORMS DEVELOPING THIS AFTERNOON. INSTABILITY WONT BE A PROBLEM
WITH CAPES OF 1000-1500 AND LIS OF -4 TO -6. WINDS ALOFT WILL BE
20KTS OR LESS WITH PWS APPROACHING 1.5...SO HEAVY RAIN/FLOODING
ARE THE PRIMARY THREATS. WITH 850MB TEMPS REMAINING +15-16C TODAY...
HIGHS SHOULD REACH WELL UP INTO THE 80S. RECORD HIGHS FOR TODAY ARE
RELATIVELY LOW AND ARE WITHIN REACH AT BGM (83)...SYR (84)...AND AVP
(86).

TONIGHT...CONVECTION SHOULD DISSIPATE BY MIDNIGHT OR SHORTLY
THEREAFTER WITH PATCHY FOG DEVELOPING. IT WILL BE A MILD AND HUMID
NIGHT WITH LOWS AROUND 60.

FRIDAY...WINDS ALOFT WILL INCREASE SOME AS THE RIDGE AXIS MOVES INTO
THE WRN ATLANTIC...BUT OTHERWISE CONDITIONS WILL BE SIMILAR TO
THURSDAY...WITH AFTERNOON/EVENING SHOWERS/TSTORMS.

EXTENDED (FRI NGT-WED)...
FRIDAY NIGHT AND EARLY SATURDAY CONTINUE TO BE DOMINATED BY WARM
SWLY FLOW AROUND NRN PERIPHERY OF BERMUDA HIGH. WEAK SHORT WAVE
COULD SET SOME TSTORMS OFF WITH HELP FROM DAYTIME HEATING. STRONG
COLD FRONT WILL CROSS THE REGION SATURDAY EVENING. THIS ASSOCIATED
WITH WEAKENING UL TROF AND COOLER MID LEVEL TEMPS. AFTER THIS FRONT
GOES THROUGH DRY CONDITIONS WILL PREVAIL SUNDAY INTO MONDAY. SFC
HIGH BUILDS INTO UPSTATE NY THEN MOVES E.

MOISTURE RETURN TUESDAY AHEAD OF NEXT COLD FRONT. GFS ON THE DRY
SIDE COMPARED TO MOST OF THE OTHER MID RANGE MODELS MONDAY AND
TUESDAY. SOME OF THESE OTHER MODELS DEVELOP A WARM FRONT FOR MONDAY.
WILL CONTINUE WITH THE CHC POPS MON NGT INTO TUESDAY. THE FRONT WILL
CROSS TUE PM THEN STALLS IN MID ATLANTIC.

FOLLOWED CLOSE TO GFS AND HPC GUIDANCE THROUGH THE PERIOD.

&&

.AVIATION...
VFR CONDITIONS WITH LIGHT WINDS WILL BE THE RULE THROUGH THU NIGHT...
EXCEPT FOR BRIEF MVFR CONDITIONS AND GUSTY WINDS IN AND NEAR
TSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

UPDATE...BREWSTER
DAYS 1-2 & AVIATION...VAN AUSDALL
EXTENDED...CHAMPNEY
Hazardous weather outlook, May 13, 4:05 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EDT THU MAY 13 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-131000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
405 AM EDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED SLOW-MOVING THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON...AND WILL CONTINUE INTO THE EVENING HOURS. THESE
THUNDERSTORMS WILL LIKELY PRODUCE HEAVY RAIN...AND COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WITH HEAVY RAIN FRIDAY AFTERNOON AND
EVENING COULD CAUSE FLASH FLOODING. A COLD FRONT WILL MOVE
THROUGH SATURDAY AFTERNOON...WITH THUNDERSTORMS ALONG AND
AHEAD OF IT. THESE THUNDERSTORMS COULD PRODUCE SEVERE WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

In the hours before

Special weather statement, May 13, 11:15 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1115 AM EDT THU MAY 13 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-132300-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1115 AM EDT THU MAY 13 2004

...POCKETS OF TORRENTIAL RAINFALL POSSIBLE AGAIN TODAY...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA AGAIN THIS AFTERNOON. THE AIRMASS IN PLACE
OVER THE REGION IS ABNORMALLY WARM AND HUMID FOR THIS TIME OF YEAR
...WHICH WILL LIKELY CAUSE ANY THUNDERSTORM THAT FORMS TO CONTAIN
VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME. IN ADDITION...WINDS
THROUGHOUT THE ATMOSPHERE ARE QUITE LIGHT. STORMS ARE THEREFORE
EXPECTED TO ONLY MOVE AT A SLOW PACE. THIS COMBINATION OF AMPLE
MOISTURE AND SLOW MOVING STORMS SETS THE STAGE FOR THE POTENTIAL FOR
FLOODING THIS AFTERNOON INTO THE EARLY EVENING HOURS.

JUST ABOUT ANYWHERE OVER THE REGION HAS THE POTENTIAL TO SEE HEAVY
RAIN...AND POSSIBLE FLOODING...THIS AFTERNOON...BUT LOCATIONS THAT
RECEIVED DOWNPOURS AND FLOODING YESTERDAY SHOULD BE ESPECIALLY
ALERT. GROUND CONDITIONS IN THESE SOAKED AREAS SIMPLY CANNOT HOLD
ADDITIONAL WATER.

MONITOR THE LATEST WEATHER CONDITIONS...STREAMS AND CREEKS IN YOUR
AREA...AND BE PREPARED TO SEEK HIGHER GROUND IF FLOODING DEVELOPS OR
A WARNING IS ISSUED.

TUNE INTO  NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.NOAA.GOV/BGM.

JAB
Special weather statement, May 13, 11:50 AM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1150 AM EDT THU MAY 13 2004

PAZ038-039-043-131645-

...THUNDERSTORM WITH VERY HEAVY RAIN AND HAIL MOVING INTO THE AREA...

AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR WYALUSING....OR
ABOUT 2 MILES SOUTHWEST OF STOWELL....MOVING NORTH AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
BROWNTOWN AND SUGAR RUN AT 1230 PM.
SPRING HILL AND CHERRYTOWN AT 1245 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 13, 12:28 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1228 PM EDT THU MAY 13 2004

PAZ038-131700-

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR TROY....OR ABOUT OVER
SYLVANIA.  THE THUNDERSTORM WAS NEARLY STATIONARY.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SYLVANIA AT 1245
PM...COWLEY AT 100 PM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES OF UP TO 1 INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH
OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV

RHB
Special weather statement, May 13, 12:28 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1228 PM EDT THU MAY 13 2004

PAZ038-131700-

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR TROY....OR ABOUT OVER
SYLVANIA.  THE THUNDERSTORM WAS NEARLY STATIONARY.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SYLVANIA AT 1245
PM...COWLEY AT 100 PM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES OF UP TO 1 INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH
OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

RHB
Special weather statement, May 13, 12:37 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1237 PM EDT THU MAY 13 2004

NYZ057-131710-

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR DEPOSIT....OR ABOUT OVER HALE
EDDY.  THE THUNDERSTORM WAS NEARLY STATIONARY.

EXPECT HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:53 PM EDTFlash Flood WarningBGMBradford2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.